Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Little Rock, AR

May 10, 2002Calhoun County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 10, 2002, 1:15 AM CDT for Calhoun County, Arkansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2002, 1:15 AM CDT (06:15 UTC)
Expired
May 10, 2002, 2:00 AM CDT
In force
45 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 144 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:18 AM CDTHail 0.75Thornton, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:35 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 9, 11:35 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CDT THU MAY 9 2002

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 274 FOR SOUTHERN
ARKANSAS UNTIL 400 AM CDT FRIDAY. (22)

.LZK...NONE.

In the hours before

Special weather statement, May 9, 11:04 PM CDT, 2 hours 11 minutes before
ARZ052>056-062-063-066>068-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1104 PM CDT THU MAY 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 274 WILL BE IN EFFECT UNTIL 400 AM
CDT FRIDAY FOR PARTS OF SOUTHERN ARKANSAS.

LATE THURSDAY EVENING...A FRONTAL SYSTEM WAS STALLED ALONG THE
SOUTHERN ARKANSAS BORDER. AN UPPER LEVEL LOW PRESSURE SYSTEM WAS
LIFTING NORTHEASTWARD OUT OF TEXAS.

SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN NORTHEASTERN
TEXAS AND MOVING INTO SOUTHWESTERN ARKANSAS LATE THURSDAY EVENING.
SOME OF THESE STORMS PRODUCED HAIL UP TO GOLF BALL SIZED IN
NORTHEASTERN TEXAS EARLIER TONIGHT.

PERSONS IN MUCH OF SOUTHERN ARKANSAS SHOULD REMAIN ALERT TO CHANGING
WEATHER CONDITIONS FOR THE NEXT FEW HOURS...AND BE READY TO TAKE
QUICK ACTION OF WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

22
Local storm report, May 10, 12:57 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1257 AM CDT FRI MAY 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    1 N LONO                  AR   1.00 INCH HAIL
05/10/02   HOT SPRING                     REPORTED BY
STORM SPOTTER

22
Local storm report, May 10, 12:57 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1257 AM CDT FRI MAY 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    1 N LONO                  AR   1.00 INCH HAIL
05/10/02   HOT SPRING                     REPORTED BY
                                          STORM SPOTTER

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:30 PM CDTSevere Thunderstorm WarningLZKClark45 min
May 10, 12:25 AM CDTSevere Thunderstorm WarningLZKDallas, Ouachita65 min
May 10, 12:27 AM CDTSevere Thunderstorm WarningLZKHot Spring33 min
May 10, 12:36 AM CDTSevere Thunderstorm WarningLZKGrant39 min
May 10, 1:43 AM CDTSevere Thunderstorm WarningLZKDrew, Lincoln62 min
May 10, 1:55 AM CDTSevere Thunderstorm WarningLZKPulaski35 min
May 10, 2:15 AM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 10, 3:57 AM CDTSevere Thunderstorm WarningLZKSaline48 min
May 10, 7:49 AM CDTFlash Flood WarningLZKCalhoun, Dallas3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.